Wyoming, 2013

Hail in Wyoming, July 1, 2013

July 1, 2013 · NWS RIW · 1 event in 1 county or zone

A thunderstorm rolled south off the Absaroka Mountains and across the Upper Wind River Valley. The storm produced hail in and around Dubois some of which reached the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm rolled south off the Absaroka Mountains and across the Upper Wind River Valley. The storm produced hail in and around Dubois some of which reached the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 1, 2:14 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 1, 2:14 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
314 PM MDT MON JUL 1 2013

.SHORT TERM...TONIGHT THROUGH TUESDAY

CONUS SPLIT IN HALF TODAY WITH LARGE AMPLIFIED OVAL SHAPED HIGH
CENTERED OVER NERN NV...AND THE AMPLIFIED PEAR SHAPED LOW CENTERED
OVER THE SMALL BORDER AREA OF KY AND MO. FOR US...SMALL CHANCES FOR
CONVECTION LATER TODAY AND THIS EVENING MAINLY OVER THE HIGH TERRAIN
OF THE WESTERN CWA...AND AGAIN TOMORROW ONLY TO A SLIGHTLY LESSER
EXTENT ACROSS THE SAME AREAS. MODE WILL BE USING ELEVATED PEAKS TO
GET CONVECTION GOING...THEN STORMS DRIFTING FAIRLY SLOWLY FROM NORTH
TO SOUTH. BOTH TODAY AND TOMORROW...WE HAVE MOVED UNDER SOME
MODERATE MID LEVEL DRY SLOTTING GOING...IN ADDITION TO RELATIVELY
SPARSE LL MOISTURE...WHICH SHOULD BE EVEN SLIGHTLY LESS TOMORROW AS
CLOOGY SFC LOW DRIFTS A BIT FURTHER SWD ON TUESDAY.
DYNAMICALLY...TODAY UPWARD BUOYANCY IS RELATIVELY LOW EXCEPT FOR
HIGHER PEAKS...AND SHEAR IS ALSO LOW. HOWEVER...ANY STORM THAT DOES GO
UP AND MAKE IT OVER AND VALLEY OR BASIN COULD PRODUCE WIND GUSTS
THAT APPROACH 40+ MPH AS AFTERNOON DCAPE GROW TO 1500 J/KG. LIMITING
FACTOR WILL BE VERTICAL EXTENT OF CLOUD GROWTH. TOMORROW...CAPE WILL
BE EVEN LOWER EVEN THOUGH SHEAR WILL BE SLIGHTLY BETTER AS UPPER
HIGH ROTATES A BIT CLOCKWISE AND BRINGS IN SLIGHTLY HIGHER VELOCITY
WINDS ALOFT. TEMPERATURES WILL AGAIN BE VERY SIMILAR TO TODAY FOR BOTH
THE LOW AND HIGH END...WITHIN A DEGREE OR TWO. ALTHOUGH QUITE WARM
AND DRY OVERALL...LL WINDS SHOULD REMAIN WELL UNDER CONTROL AND
KEEP THE CWA FROM RED FLAG CONDITIONS.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY

MODELS IN FAIR AGREEMENT WITH GENERAL SYNOPTIC-SCALE FEATURES
THROUGH THE MID AND LONG TERM FORECAST PERIODS. AXIS OF HIGH
PRESSURE RIDGE OVER THE GREAT BASIN WILL TILT TO THE NORTHEAST AS
RIDGE FOLDS OVER WEDNESDAY AND THURSDAY. THIS WILL BE IN RESPONSE TO
SHORTWAVE ENERGY PUSHING INTO THE PACIFIC NORTHWEST AND BRITISH
COLUMBIA. NORTH-NORTHWEST UPPER LEVEL FLOW WILL PREVAIL ON WEDNESDAY
AND SURFACE BREEZES WILL BE OUT OF THE NORTH THAT DAY. BEST CHANCE
FOR CONVECTION WILL BE ALONG AND WEST OF THE CONTINENTAL DIVIDE
LATER WEDNESDAY AFTERNOON AND EVENING. FLOW BACKS TO A MORE WESTERLY
DIRECTION THURSDAY AND A MID-LEVEL SHORTWAVE TRACKS ACROSS THE
FORECAST AREA. GFS AND THE ECMWF PROVIDE BETTER SHEAR PROFILES THAN
THE NAM WHICH HINDERS STEERING LEVEL WINDS. HAVE SIDED WITH THE
GFS/EC SOLUTION AS FLOW TIGHTENS WITH PASSING SHORTWAVE. ENOUGH
INSTABILITY AVAILABLE TO GENERATE AT LEAST STRONG THUNDERSTORMS AND
TIMING OF THE WAVE INDICATES DEEPER CONVECTION COULD START EARLY IN
THE AFTERNOON. EXPECT THE FOURTH OF JULY TO BE A MORE ACTIVE DAY
ACROSS THE WEST AND NORTH. THIS BEGINS A MORE ACTIVE PERIOD OF
CONVECTION THAT WILL CONTINUE FRIDAY AND SATURDAY IN WEST TO
SOUTHWEST FLOW ALOFT AS TROUGH MOVES THROUGH THE CANADIAN PRAIRIE
PROVINCES. BEST INSTABILITY WILL REMAIN ACROSS THE WEST AND NORTH
BOTH FRIDAY AND SATURDAY. MODELS TRY TO BRING DRIER AIR INTO THE
WEST LATE IN THE WEEKEND AND INSTABILITY PARAMETERS INCREASE OVER
JOHNSON/NATRONA COUNTIES. THUS...IT APPEARS THAT BEST CHANCES FOR
SHOWERS AND STORMS WILL SHIFT TO AREAS EAST OF THE DIVIDE SUNDAY AND
MONDAY. AS FOR TEMPERATURES...READINGS WILL BE SLIGHTLY WARMER
WEDNESDAY AS MID-LEVEL TEMPERATURES WARM WITH FOLDING RIDGE AXIS.
THE THURSDAY-SATURDAY TIME FRAME WILL BE COOLER...ALTHOUGH STILL
ABOVE NORMAL...AS CONVECTION AND ASSOCIATED CLOUD COVER LIMITS LATE
AFTERNOON HEATING. NOTHING TOO OUT OF THE ORDINARY IN TERMS OF
SURFACE WIND SPEEDS FOR THIS TIME OF YEAR. FRIDAY DOES APPEAR TO BE
THE MOST LIKELY DAY FOR GUSTY WESTERLY WIND ACROSS SOUTHWEST WYOMING.

&&

.AVIATION.../00Z ISSUANCE/
MOST TERMINAL SITES WILL NOT SEE THUNDERSTORMS TONIGHT. BEST...BUT
VERY LOW END CHANCE FOR VCNY TSRA WILL OCCUR NEAR KPNY THIS
EVENING WITH A FEW GUSTY ERRATIC WINDS FROM SOME THUNDER NEAR THE
WASHAKIE NEEDLES FEEDING DOWN AND NEAR KRIW. OTHERWISE...VFR
CONDITIONS WILL PERVADE THE REST OF TONIGHT. ANY STORMS THAT DO
FORM WILL DRIFT FROM THE NORTH TO THE SOUTH...GENERALLY OFF OF
THE HIGHER TERRAIN...BEFORE TRYING TO MOVE OVER THE LOWER
AND MORE STABLE ELEVATIONS. THIS ISOLATED ACTIVITY WILL CONTINUE
THROUGH 03Z BEFORE DECREASING AND ENDING BY 05Z.

&&

.FIRE WEATHER...
DRY AND WARM WEATHER CONTINUES THROUGH TOMORROW. A FEW AFTERNOON
SHOWERS AND THUNDERSTORMS MAY BE PRESENT OVER MAINLY THE MOUNTAIN
LOCATIONS...WITH EVEN LESS POTENTIAL FOR SOME ISOLATED SHOWER OR
THUNDERSTORM TO DRIFT SOUTH OFF OF THE HIGH ELEVATIONS FOR A BRIEF
PERIOD.  GENERALLY...MID TO UPPER TEENS IN THE BASINS AND 20S TO
MIDDLE 30S MOUNTAINS..WITH WINDS GENERALLY EXPECTED TO REMAIN LIGHT
OVER MOST DISPATCH ZONES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRAUN
LONG TERM...CNJ
AVIATION...BRAUN
FIRE WEATHER...BRAUN
Hazardous weather outlook, Jul 1, 4:00 AM MST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON JUL 1 2013

WYZ001>020-022>030-021200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS...MAINLY OVER THE MOUNTAINS WILL BE POSSIBLE
THIS AFTERNOON AND EARLY EVENING. THOSE WITH OUTDOOR INTERESTS SHOULD
MAINTAIN AWARENESS OF CHANGING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE WEST.

INDEPENDENCE DAY THROUGH SUNDAY...ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 1, 3:30 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
430 PM MDT MON JUL 1 2013

WYZ027>030-020200-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
SOUTH LINCOLN COUNTY-
430 PM MDT MON JUL 1 2013

SOME SHOWERS AND A FEW THUNDERSTORMS WILL MOVE FROM NORTH TO SOUTH
ACROSS SOUTHERN LINCOLN COUNTY AND SWEETWATER COUNTY THROUGH 800
PM. WIND GUSTS TO 45 MPH ARE LIKELY NEAR THIS ACTIVITY ALONG WITH
BRIEF RAINFALL. OCCASIONAL LIGHTNING WILL ALSO BE OBSERVED. SMALL
HAIL MAY ACCOMPANY STRONGER STORMS.

SEEK SHELTER IF A STORM APPROACHES YOUR LOCATION.

AR
Special weather statement, Jul 1, 4:04 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
504 PM MDT MON JUL 1 2013

WYZ028>030-012345-
EAST SWEETWATER COUNTY WY-FLAMING GORGE WY-ROCK SPRINGS AND GREEN
RIVER WY-
504 PM MDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SWEETWATER COUNTY UNTIL
545 PM MDT...

AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF STATE HWY 430 MILE MARKER
10...OR 12 MILES SOUTHEAST OF ROCK SPRINGS...MOVING SOUTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING
AND BRIEF HEAVY RAIN.

THIS STORM WILL BE NEAR...
U.S. HWY 191 MILE MARKER 520 AROUND 520 PM MDT.
U.S. HWY 191 MILE MARKER 530 AROUND 535 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4152 10922 4152 10898 4099 10891 4099 10935
TIME...MOT...LOC 2304Z 001DEG 29KT 4143 10911

AR
Special weather statement, Jul 1, 4:40 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
540 PM MDT MON JUL 1 2013

WYZ029-030-020015-
EAST SWEETWATER COUNTY WY-FLAMING GORGE WY-
540 PM MDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SWEETWATER COUNTY UNTIL
615 PM MDT...

AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR U.S. HWY 191 MILE MARKER 520...OR 20 MILES
SOUTH OF ROCK SPRINGS...MOVING SOUTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
BRIEF HEAVY RAIN WILL ALSO OCCUR WITH THIS STORM.

THIS STORM WILL BE NEAR...
U.S. HWY 191 MILE MARKER 530 AROUND 605 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4100 10896 4100 10929 4137 10927 4138 10903
TIME...MOT...LOC 2340Z 356DEG 18KT 4128 10914

ROSS
Special weather statement, Jul 1, 5:06 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
606 PM MDT MON JUL 1 2013

WYZ002-015-016-020030-
ABSAROKA MOUNTAINS WY-UPPER WIND RIVER BASIN WY-WIND RIVER MOUNTAINS
EAST WY-
606 PM MDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT COUNTY UNTIL
630 PM MDT...

AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF DUBOIS...MOVING SOUTH AT 20
MPH. OTHER STORMS ARE OCCURRING NORTHWEST OF DUBOIS AND THESE STORMS
ARE ALSO MOVING SOUTH AROUND 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
BRIEF HEAVY RAIN WILL ALSO OCCUR WITH THE STORMS.

THIS STRONG STORM WILL BE NEAR...
DUBOIS AROUND 625 PM MDT.
U.S. HWY 287/26 MILE MARKER 60 AND TORREY LAKE AROUND 630 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4339 10940 4338 10971 4367 10970 4368 10943
TIME...MOT...LOC 0005Z 358DEG 16KT 4363 10956

ROSS

The radar

The Riverton/Lander radar (KRIW), 109 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fremont

When
July 1, 5:40 PM MST
Where
Fremont County, 2.12 mi ESE of Dubois Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.540, -109.660

One inch diameter hail was reported by a trained spotter on the west side of Dubois.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451373.